Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Jun 17, 2021, 9:40 PM CDT for 10 counties in Wisconsin. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2021, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 17, 2021, 10:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Green Bay, WI
Counties Brown County, WI, Calumet County, WI, Manitowoc County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 55 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:39 PM CDT | NON-TSTM WND GST 39 | 4 Nnw Manitowoc, WI | 34 KNOTS DUE TO WAKE LOW WINDS AT KMTW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
520
WWUS83 KGRB 180240
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
940 PM CDT Thu Jun 17 2021
WIZ030-031-035>039-045-048>050-180345-
Calumet WI-Waupaca WI-Shawano WI-Outagamie WI-Winnebago WI-Wood WI-
Waushara WI-Marathon WI-Manitowoc WI-Portage WI-Brown WI-
940 PM CDT Thu Jun 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD...BROWN...
PORTAGE...SOUTHERN MARATHON...CALUMET...WINNEBAGO...EASTERN
WAUSHARA...WAUPACA...OUTAGAMIE...SHAWANO AND MANITOWOC COUNTIES UNTIL
1045 PM CDT...
At 940 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spencer to 6 miles west of Mosinee to 10 miles
northeast of Amherst to near Oshkosh. Movement was east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Green Bay, Appleton, Oshkosh, Manitowoc, Stevens Point, Wisconsin
Rapids, Shawano, Waupaca, Marshfield and Menasha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
LAT...LON 4390 8889 4398 8889 4398 8914 4439 8957
4446 9031 4475 9032 4488 8875 4473 8825
4467 8823 4468 8809 4412 8754 4402 8762
4394 8816 4394 8840 4389 8844
TIME...MOT...LOC 0240Z 261DEG 38KT 4476 9027 4478 8983 4458 8917 4406
8865
$$
KurimskiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:47 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 17, 6:47 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 647 PM CDT Thu Jun 17 2021 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Friday Issued at 308 PM CDT Thu Jun 17 2021 The bulk of the action in the short term will be on the front end, late this afternoon to early evening. As of 2 PM, radar and satellite trends show unsettled cumulus starting to form across western WI and far eastern MN indicating the developing instability, as well as several showers crossing MN with an approaching disturbance. As this disturbance, accompanied by a weak cold front enters our region late this afternoon, storms and showers are expected to kick off in western to central Wisconsin and begin making their way east. Timing-wise, initial convection is still somewhat spotty, but most models suggest a time between 4-6 PM just to the west of our area, meaning western to central WI, before heading eastwards into our area. There has been a northerly trend with the most recent few model runs, which is currently supported by the approximate track of the aforementioned disturbance over MN. As a result, SPC has raised the category to Enhanced for a good portion of central WI, with a Slight category reaching to the Fox Valley and Green Bay. Instability parameters from the surface will be around 1500-2500 J/kg late this afternoon, but significant capping warm and dry air will likely still be in place. This will mean most storms will be elevated in nature, at least initially. Ample shear will be present at all levels, with bulk shear values at 40+ kts. PWATs also remain high for this time of year, pushing 1.5-1.75 inches of rainfall. Initial storm threats will be mainly damaging winds, large hail, and heavy rainfall. Mean flow from the west will bring storms west initially late this afternoon, before gradually turning them southwards along the better instability gradient towards southern Wisconsin. If the current solution for initial development holds, this means the northern portion of the more organized storms will be roughly along Highway 29 before making the turn southwards later in the evening. A few isolated storms across the north can't be ruled out, but the severe threat will be lower in overall coverage. The uncertainty with the forecast comes from the fact that the best instability, lowest CIN, and the nose of the highest low level winds this evening will still be to the southwest of our area. This may change where the most intense storms form and track this evening. As we get through the evening, the cold front will continue to progress across the area fairly quickly. Shear values will remain around 40+ which will help keep storms going and organized, along with any outflows or organizing cold pools. If forcing from the outflows and moistening of the lower levels is sufficient to get a couple storms to develop from the surface, i.e. become outflow dominant, a spin up or two can't be ruled out, although again, the best tornado threat will be towards southwest Wisconsin. A few hours after midnight, the front is expected to make its out of the area and any still going storms will be exiting the region. Behind the storms, quieter conditions will return. Areas that received heavier rainfall will have a chance to develop some patchy fog before sunrise. Low temperatures will be in the upper 50s to middle 60s. Friday will bring another fairly quiet day to the area, with sunny skies to start the day. A few additional showers and storms are possible in the far north along a disturbance, but most will be dry. Highs will be in the upper 80s to lower 90s. Weather becoming a bit more active later this afternoon into tonight. Warmer and more humid weather will arrive along with isolated to scattered afternoon/evening showers and thunderstorms. Radar trends this morning show the remnants of some overnight showers sliding through north-central Wisconsin early this morning. Farther south and west, a broken line of thunderstorms has develop across western WI and is slowly drifting east to southeast. This is on the nose of 1-2km moisture convergence and in an area of greater instability. If the storms hold together, they could brush through Wood County and possibly Waushara County this morning. Satellite imagery shows the cloud cover associated with a MCS diving south through IA and northern MO, while WV imagery shows the EML stretching from the central to norther Plains early this morning. Otherwise, temperatures were mainly in the 50s across much of northeast WI with dewpoints mainly in the 40s to around 50. The nearest 70 degree readings were nosing in across western WI and southeast MN, with dewpoint out that way in the mid to upper 50s. Today: A cold front is expected to gradually shift eastward, approaching central Wisconsin by or around 18Z-21Z. The dry air lingering across much of the area and a cap in place will likely limit overall coverage of showers and thunderstorms through the afternoon; however, they can't totally be ruled out across central and north-central Wisconsin as the front approaches. East- central and far northeast WI may end up staying dry and very warm through much of the day, with the better chance of showers and storms arriving in those locations this evening and overnight. The storms are expected to remain elevated as an EML works into the west by late afternoon, with increasing instability aloft. Models are painting out around 1500-2500 J/kg by 00Z with deep- layer shear forecast to be 40+ kts across central/north-central WI. The main threat from any storms that develop would be large hail and damaging winds. The thunderstorm coverage is expected to be limited with the main severe weather threat expected to be with a MCS to the west and south of the CWA this evening. This has led SPC to place northeast WI in a marginal risk with a slight risk to the south and west of the CWA. In addition, southerly winds across the the long axis of Lake Michigan will lead to a high swim risk this afternoon into this evening. A beach hazard statement has been issued for that time period. High temperatures are expected to be in the 80s to low 90s. Tonight: The cold front is expected to press eastward through the east half of Wisconsin late this evening and through the overnight hours. The added forcing along the front and along any deeper outflow boundaries, along with continued elevated instability, will likely lead to an increase in thunderstorm coverage across the area. Shear values are expected to remain at 40+ kts across the area along with the aforementioned increased instability. The combination will lead to the potential for strong to isolated severe thunderstorms late in the evening into the overnight before gradually diminishing toward morning. Again, coverage in northeast WI still looks to be scattered during the late evening and overnight hours. The main focus for organized severe weather and heavier rainfall is still expected to remain over southern WI, eastern IA and northern IL. This will be where enhanced convergence, on the nose of a developing low-level jet, increases low-level forcing at the start of the event. Deep-layer mean winds would suggest that the storms would develop and shift eastward; however, the better instability/instability gradient and greatest pool of moisture is expected to remain south. This would likely take the MCS on an east- southeast to southeasterly trek, which is in line with the Corfidi vectors and hi-res model solutions. This could still lead to the MCS brushing the southern counties with predominantly a wind threat through late evening or early overnight. Overnight lows are expected to be in the upper 50s to low 60s. Friday: As the cold front shift eastward throughout the day, expect a surface trough to linger across northeast Wisconsin. Drier low-level air is expected to build into the area again, which will help to limit shower and thunderstorms potential. The best chance for seeing any afternoon shower and thunderstorm development would be along the WI/UP border, where an upper-level trough axis/shortwave is expected approach around 21Z. Soundings show quite a bit of dry air in the lower levels, which could lead to gustier winds under any thunderstorms that form due to latent heat release/colder downdrafts. In fact, the soundings show more of an inverted-V across near the UP border. Farther south, even less moisture will be available through most of the atmosphere, which should keep much of the rest of the area dry. Westerly winds may gust to 20-30 mph with deeper afternoon mixing outside of any thunderstorm development. Otherwise, high temperatures are expected to be very warm again, especially across the Fox Valley, where downsloping winds will lead to increased warming. One more day of high temperatures in the upper 80s to around 90 can be expected. Temperatures will also be very warm along the lakeshore, with the westerly winds keeping the cooler marine air over the waters. .LONG TERM...Friday Night Through Thursday Issued at 308 PM CDT Thu Jun 17 2021 A pattern change is expected later in the weekend into the first half of next week. This will result in above normal temperatures falling to below normal levels by Monday, then a gradual warmup later next week. A secondary cold front will drop south across the area Friday evening. The combination of daytime heating and the front could trigger an isolated thunderstorm during the early evening hours across far northeast Wisconsin. The remainder of the night is dry, however the ECMWF has been consistent in bring an upper level disturbance southeast across the area after midnight. Would not be surprised if a chance of shower or storm will need to be added to the forecast after midnight across the forecast area due to this feature tomorrow. Dry conditions are expected Saturday into much of Saturday night. Latest model data would suggest a chance of showers would be warranted around 12z Saturday across central Wisconsin. On Sunday, a warm front will lift northward into the southern half of Wisconsin. Showers and thunderstorms are expected north of the warm front and move across the forecast area during the day Sunday. Based on the ECMWF model, the surface low is expected to track into northeast Wisconsin Sunday afternoon. Depending on the convection evolves Sunday afternoon, stronger storms could be possible across northeast and east-central Wisconsin if there is a lull in the rain and there are some breaks in the clouds, and also assumes the warm front will make it this far north. Behind the surface low, another cool/breezy airmass will move in place beneath an upper trough. Some light showers will be possible Monday and Tuesday. Highs Monday and Tuesday will only be in the 60s to lower 70s warming into the 70s Wednesday. Even warmer temperatures are expected on Thursday with highs in the upper 70s to middle 80s. && .AVIATION...for 00Z TAF Issuance Issued at 647 PM CDT Thu Jun 17 2021 Scattered thunderstorms are expected mostly south of a Wausau to Green Bay line this evening. Brief gusty winds and IFR conditions are possible with any storms. VFR conditions are likely otherwise this evening. The showers and thunderstorms should end overnight. Areas of ground fog are possible towards daybreak where any significant rain falls. VFR conditions are likely Friday. as somewhat drier air works it's way into the area from the west. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement until 1 AM CDT Friday for WIZ022-040-050. && SHORT TERM.....Uhlmann LONG TERM......Eckberg AVIATION.......RDM
Hazardous weather outlook, Jun 17, 2:19 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 219 PM CDT Thu Jun 17 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 219 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Isolated to scattered thunderstorms can be expected this afternoon into tonight as a cold front sweeps through the region. Some of these thunderstorms could become strong or severe, especially across central Wisconsin. Damaging winds and large hail are the main threats, but a spin up or two can't be ruled out. Storms will exit the region in the east around midnight. High waves will lead to an increased risk of dangerous currents on Lake Michigan beaches this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are likely Sunday and Sunday night. Some of the thunderstorms may become strong. However, it is too early to determine if the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. LMZ521-522-541>543-181930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 219 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Conditions hazardous to small craft are expected this afternoon through tonight on Lake Michigan. A small craft advisory has been issued. There is a chance of thunderstorms this afternoon and tonight. Any storms that form could create strong winds that will pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Friday through Thursday Conditions hazardous to small craft are possible Sunday into Monday on both the Lake and Bay. There is a chance of thunderstorms Sunday into Sunday night. Any storms that form will pose a hazard to boaters. Uhlmann/Eckberg
In the hours before
Special weather statement, Jun 17, 6:28 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
628 PM CDT Thu Jun 17 2021
WIZ038>040-048>050-180000-
Calumet-Kewaunee-Outagamie-Winnebago-Manitowoc-Brown-
628 PM CDT Thu Jun 17 2021
...STRONG THUNDERSTORMS WILL AFFECT BROWN...KEWAUNEE...NORTHERN
CALUMET...NORTHERN WINNEBAGO...SOUTHEAST OUTAGAMIE AND NORTHWESTERN
MANITOWOC COUNTIES...
At 626 PM CDT, a few clusters of thunderstorms were across east-
central Wisconsin. The strongest was centered 7 miles west of Green
Bay, moving east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Green Bay, Appleton, Oshkosh, Kewaunee, Menasha, Kaukauna, Little
Chute, Kimberly, Brillion and Luxemburg.
This includes the following highways...
Interstate 41 between mile markers 122 and 131, and between mile
markers 134 and 171.
U.S. Highway 41 near mile marker 172.
U.S. Highway 10 between mile markers 273 and 286, and between mile
markers 288 and 289.
Wisconsin Highway 29 between mile markers 252 and 256.
Interstate 43 between mile markers 162 and 163, and between mile
markers 170 and 192.
Wisconsin Highway 441 between mile markers 4 and 10.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4407 8882 4417 8885 4424 8876 4424 8874
4426 8874 4458 8833 4459 8746 4431 8753
4406 8841
TIME...MOT...LOC 2326Z 270DEG 27KT 4450 8815
SkowronskiLocal storm report, Jun 17, 6:39 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 NE ASHWAUBENON 44.48N 88.05W
06/17/2021 M0.25 INCH BROWN WI NWS EMPLOYEE
&&
SACSpecial weather statement, Jun 17, 7:29 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
729 PM CDT Thu Jun 17 2021
WIZ040-180045-
Kewaunee-
729 PM CDT Thu Jun 17 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KEWAUNEE COUNTY...
At 728 PM CDT, a strong thunderstorm was located just west of
Kewaunee, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kewaunee, Luxemburg, Casco, Birchwood, Pilsen, Krok, Norman, Rostok,
Slovan and Ellisville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4454 8741 4435 8747 4437 8773 4456 8773
4458 8739
TIME...MOT...LOC 0028Z 270DEG 31KT 4447 8759
SkowronskiLocal storm report, Jun 17, 8:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
830 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL COLBY 44.91N 90.30W
06/17/2021 M1.00 INCH MARATHON WI PUBLIC
VIA WSAW TV-7 FACEBOOK.
&&
SACLocal storm report, Jun 17, 8:38 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
838 PM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL E WISCONSIN RAPIDS 44.40N 89.84W
06/17/2021 M0.50 INCH WOOD WI PUBLIC
&&
SACSpecial weather statement, Jun 17, 9:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
940 PM CDT Thu Jun 17 2021
WIZ030-031-035>039-045-048>050-180345-
Calumet WI-Waupaca WI-Shawano WI-Outagamie WI-Winnebago WI-Wood WI-
Waushara WI-Marathon WI-Manitowoc WI-Portage WI-Brown WI-
940 PM CDT Thu Jun 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD...BROWN...
PORTAGE...SOUTHERN MARATHON...CALUMET...WINNEBAGO...EASTERN
WAUSHARA...WAUPACA...OUTAGAMIE...SHAWANO AND MANITOWOC COUNTIES UNTIL
1045 PM CDT...
At 940 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spencer to 6 miles west of Mosinee to 10 miles
northeast of Amherst to near Oshkosh. Movement was east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Green Bay, Appleton, Oshkosh, Manitowoc, Stevens Point, Wisconsin
Rapids, Shawano, Waupaca, Marshfield and Menasha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
LAT...LON 4390 8889 4398 8889 4398 8914 4439 8957
4446 9031 4475 9032 4488 8875 4473 8825
4467 8823 4468 8809 4412 8754 4402 8762
4394 8816 4394 8840 4389 8844
TIME...MOT...LOC 0240Z 261DEG 38KT 4476 9027 4478 8983 4458 8917 4406
8865
KurimskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:09 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Wood | 66 min |
| Jun 17, 7:29 PM CDT | Special Weather Statement | GRB | Kewaunee | 16 min |
| Jun 17, 8:02 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 18 min |
| Jun 18, 12:29 AM CDT | Special Marine Warning | GRB | 83 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.